Complutense University Library

The universal dynamics of tumor growth

Brú Espino, Antonio and Albertos, Sonia and Subiza, José Luis and Brú, Isabel and López García-Asenjo, José (2003) The universal dynamics of tumor growth. Biophysical Journal , 85 (5). pp. 2948-2961. ISSN 0006-3495

[img] PDF
Restricted to Repository staff only until 31 December 2020.

530kB

Official URL: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1303573/pdf/2948.pdf

View download statistics for this eprint

==>>> Export to other formats

Abstract

Scaling techniques were used to analyze the fractal nature of colonies of 15 cell lines growing in vitro as well as of 16 types of tumor developing in vivo. All cell colonies were found to exhibit exactly the same growth dynamics - which correspond to the molecular beam epitaxy (MBE) universality class. MBE dynamics are characterized by 1), a linear growth rate, 2), the constraint of cell proliferation to the colony/tumor border, and 3), surface diffusion of cells at the growing edge. These characteristics were experimentally verified in the studied colonies. That these should show MBE dynamics is in strong contrast with the currently established concept of tumor growth: the kinetics of this type of proliferation rules out exponential or Gompertzian growth. Rather, a clear linear growth regime is followed. The importance of new cell movements - cell diffusion at the tumor border - lies in the fact that tumor growth must be conceived as a competition for space between the tumor and the host, and not for nutrients or other factors. Strong experimental evidence is presented for 16 types of tumor, the growth of which cell surface diffusion may be the main mechanism responsible in vivo. These results explain most of the clinical and biological features of colonies and tumors, offer new theoretical frameworks, and challenge the wisdom of some current clinical strategies.


Item Type:Article
Uncontrolled Keywords:multicellular spheroids; model; cancer; cells; carcinoma; overexpression; adenocarcinoma; lymphocytes; inhibition; malignancy
Subjects:Sciences > Mathematics > Topology
ID Code:14892
Deposited On:19 Apr 2012 09:07
Last Modified:06 Feb 2014 10:11

Repository Staff Only: item control page